Constipation: Cancer Treatment Side Effect
What is constipation?
What causes constipation?
Cancer treatments such as chemotherapy can cause constipation. Certain medicines (such as pain medicines), changes in diet, not drinking enough fluids, and being less active may also cause constipation.
Ways to prevent or treat constipation
Take these steps to prevent or treat constipation:
- Eat high-fiber foods. Adding bran to foods such as cereals or smoothies is an easy way to get more fiber in your diet. Ask your health care team how many grams of fiber you should have each day. If you have had an intestinal obstruction or intestinal surgery, you should not eat a high-fiber diet.
- Drink plenty of liquids. Most people need to drink at least 8 cups of liquid each day. You may need more based on your treatment, medications you are taking, or other health factors. Drinking warm or hot liquids may also help.
- Try to be active every day. Ask your health care team about exercises that you can do. Most people can do light exercise, even in a bed or chair. Other people choose to walk or ride an exercise bike for 15 to 30 minutes each day.
- Learn about medicine. Use only medicines and treatments for constipation that are prescribed by your doctor, since some may lead to bleeding, infection, or other harmful side effects in people being treated for cancer. Keep a record of your bowel movements to share with your doctor or nurse.
Talking with your health care team about constipation
Prepare for your visit by making a list of questions to ask. Consider adding these questions to your list:
- What problems should I call you about?
- What information should I keep track of and share with you? (For example, you may be asked to keep track of your bowel movements, meals that you have, and exercise that you do each day.)
- How much liquid should I drink each day?
- What steps can I take to feel better?
- Would you give me the name of a registered dietitian who can tell me about foods that might help?
- Should I take medicine for constipation? If so, what medicine should I take? What medicine should I avoid?